Alert archive / Indiana / Tornado Warnings in 1996

Tornado Warning 35, NWS Paducah, KY

May 26, 1996Spencer County, Indiana

NWS Paducah, KY issued this tornado warning at May 26, 1996, 6:51 PM CDT for Spencer County, Indiana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 1996, 6:51 PM CDT (23:51 UTC)
Expired
May 26, 1996, 7:30 PM CDT
In force
39 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Spencer County, IN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.9 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1996-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1996-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1346 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1179 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 262351
TORPAH
INC147-270030-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
651 PM CDT SUN MAY 26 1996
 
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  730 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST INDIANA
 
   ...NORTHEASTERN SPENCER COUNTY
 
A POSSIBLE TORNADO IS EXPECTED TO MOVE THROUGH OR NEAR ST MEINRAD BY 710
PM. AT 649 PM DOPPLER RADAR INDICATED A POSSILBE TORNADO 35 MILES
NORTHEAST OF EVANSVILLE NEAR HUNTINGBURG. MOVEMENT WAS TO THE
EAST-SOUTHEAST AT 30 MPH.
 
 
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.
 
DS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 26, 12:56 PM CDT, 5 hours 55 minutes earlier.

Area forecast discussion, May 26, 12:56 PM CDT, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
100 PM CDT SUN MAY 26 1996

LATEST 1 KM VSBL PIX SHOWS BNDRY ALONG AXIS OF MOST RECENT WX WATCH...
FROM EAST OF HOP NWWD TO NEAR OWB. THIS BNDRY EXTENDS FURTHER NWWD
TO NEAR MVN...WHERE STORMS ARE INCRSG. SOME OF THESE STORMS MAY
BECOME SVR ACRS SRN IL AS WELL.

NEXT SYSTEM OVR THE PLAINS SHOULD KEEP THE RADARS BUSY NEXT 24 TO 36
HRS. WIND FIELDS SHOULD INCREASE AT ALL LEVELS...WITH 40 KTS AT 850
MB BY 12Z MON. LOW LVL WAA WILL CONTINUE TO KEEP AIR MASS MORE THAN
UNSTBL ENUF FOR SVR WX. MOISTURE SHOULD BE ADEQUATE FOR SVR...WITH SFC
DEW POINTS NEAR 70. AS UPR LVL SUPPORT INCREASES...TRW SHUD BECOME
MORE LKLY LATE TONIGHT AND ESP MONDAY. MAIN QUESTION IS WHERE THE LOW
LVL CONVERGENCE WILL BE STRONGEST. BNDRYS ARE DRIFTING ALL AROUND
TODAY...AND NEW ONES ARE LKLY TO FORM TODAY. THE ETA APPEARS TO FOCUS
THE PCPN TO THE NORTH OF PAH...ALONG THE SFC FRONT. SLGLTLY HIER POPS
APPEAR REASONABLE TO THE NORTH.
.
PARTS OF SW INDIANA/SE IL/NW KY HAVE BEEN DRENCHED BY MCS LAST NIGHT...
THEN MORE SCT TRW THIS AFTN. FLOOD THREAT NEEDS TO BE WATCHED IN THIS
AREA. MVN-EVV-OWB AREAS SAW .5 TO 1 INCH RAINFALL PAST 24 HRS...WITH
LOCAL AREA OF 2 TO 3 INCHES NEAR KY/IN/IL INTERSECTION.

WARMER FWC TEMPS HAVE BEEN BETTER THAN FAN LAST FEW DAYS. WILL STAY
WITH THEM.

AREA     LOW           HIGH        POP
SWIN     UPR 60S       LWR 80S     5/6
SIL(MVN) UPR 60S       LWR 80S     5</6
SIL(CIR) NEAR 70       MID 80S     4/5
WKY      NEAR 70       MID 80S     3/5
SEMO     NEAR 70       MID 80S     3/6

MY

In the hours before

Special weather statement, May 26, 4:48 PM CDT, 2 hours 3 minutes before
MOZ076-086-087-100-107>112-114-270345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
450 PM CDT SUN MAY 26 1996

...SEVERE THUNDERSTORM WATCH NUMBER 445 HAS BEEN CANCELLED FOR
SOUTHEAST MISSOURI...

THUNDERSTORMS THAT EARLIER PROMPTED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF SOUTHEAST MISSOURI HAVE MOVED EAST ACROSS THE
MISSISSIPPI RIVER. THUS...SEVERE THUNDERSTORM WATCH NUMBER 445
FOR SOUTHEAST MISSOURI HAS BEEN CANCELLED.

JONES
Special weather statement, May 26, 4:59 PM CDT, 1 hour 52 minutes before
INZ081-082-085>088-262345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
455 PM CDT SUN MAY 26 1996

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR SOUTHWEST INDIANA
UNTIL 11 PM CDT...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM CDT/EST.
THIS WATCH INCLUDES EVANSVILLE AND BOONVILLE.

SCATTERED THUNDERSTORMS WERE MOVING INTO SOUTHWEST INDIANA LATE
THIS AFTERNOON. A FEW WERE SEVERE...WITH LARGE HAIL AND DAMAGING
WINDS.

P@ERSONS IN AND NEAR THE WATCH AREA SHOULD REMAIN ALERT FOR
POTENTIALLY DAMAGING STORMS. OUTDOOR ENTHUSIASTS...INCLUDING
CAMPERS AND BOATERS...SHOULD BE READY TO MOVE TO A REINFORCED
STRUCTURE ON SHORT NOTICE.

YORK
Local storm report, May 26, 5:31 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
532 PM CDT SUN MAY 26 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

515  PM    PIKE                      IN   .25 INCH HAIL
05/26/96   PETERSBURG                     REPORTED BY HAM WEATHER
                                          SPOTTER

DS
Local storm report, May 26, 5:36 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
536 PM CDT SUN MAY 26 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

520  PM    PIKE                      IN   A TREE WAS REPORTED DOWN
05/26/96   PETERSBURG                     REPORTED BY PIKE COUNTY
                                          DISPATCH

DS
Local storm report, May 26, 6:05 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
605 PM CDT SUN MAY 26 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

545  PM    CATO AND ALGIERS          IN   TORNADO BETWEEN CATO AND
05/26/96   PIKE                           ALGIERS SOUTH OF INDIANA
                                          HIGHWAY 356. REPORTED BY
                                          PIKE COUNTY SHERIFF.

550  PM                              IN   PIKE COUNTY SHERIFF REPORTED
05/26/96   PIKE                           NUMEROUS TREES DOWN IN THE
                                          COUNTY.
Special weather statement, May 26, 6:10 PM CDT, 41 minutes before
KYZ013-015>022-270000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
606 PM CDT SUN MAY 26 1996

...THE SEVERE THUNDERSTORM WATCH FOR PART OF WEST KENTUCKY HAS
EXPIRED...

THE WATCH HAS EXPIRED FOR THE FOLLOWING COUNTIES IN WEST
KENTUCKY:  HENDERSON...DAVIESS...WEBSTER...MCLEAN...CALDWELL...
HOPKINS...MUHLENBURG...CHRISTIAN AND TODD.  THE REST OF WEST
KENTUCKY REMAINS UNDER A SEVERE STORM WATCH UNTIL 8 PM.

THERE IS A CHANCE OF STORMS ACROSS WEST KENTUCKY THIS EVENING AND
TONIGHT.

PAUL W

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 10:27 PM CDTSevere Thunderstorm WarningPAHVanderburgh63 min
May 25, 10:32 PM CDTSevere Thunderstorm WarningPAHGibson58 min
May 25, 11:03 PM CDTSevere Thunderstorm WarningPAHPike57 min
May 26, 4:58 PM CDTSevere Thunderstorm WarningPAHPike47 min
May 26, 5:14 PM CDTTornado WarningPAHPike46 min
May 26, 6:02 PM CDTTornado WarningPAHPike58 min

Nearby

Tornado Warnings in Indiana, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.